Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Topeka, KS

March 19, 2020Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2020, 6:00 PM CDT for Nemaha County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 6:00 PM CDT (23:00 UTC)
Expired
Mar 19, 2020, 6:45 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS53 KTOP 192300
SVRTOP
KSC131-192345-
/O.NEW.KTOP.SV.W.0001.200319T2300Z-200319T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
600 PM CDT Thu Mar 19 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Nemaha County in northeastern Kansas...

* Until 645 PM CDT.

* At 559 PM CDT, a severe thunderstorm was located 5 miles southwest 
  of Centralia, moving northeast at 40 mph. A second severe 
  thunderstorm was located 2 miles north of Corning, moving 
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seneca, Centralia, Corning, Goff, Oneida and Woodlawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9590 3978 9579 3965 9579 3957 9611
      3957 9622 3961 9624 3972 9624
TIME...MOT...LOC 2259Z 227DEG 36KT 3965 9618 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
2 follow-up statements
111 
WWUS53 KTOP 192313
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
613 PM CDT Thu Mar 19 2020

KSC131-192345-
/O.CON.KTOP.SV.W.0001.000000T0000Z-200319T2345Z/
Nemaha-
613 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL NEMAHA COUNTY...

At 612 PM CDT, a severe thunderstorm was located 5 miles north of
Corning, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Seneca, Centralia, Corning, Goff, Oneida and Woodlawn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9590 3978 9579 3970 9579 3958 9613
      3958 9621 3961 9624 3972 9624
TIME...MOT...LOC 2312Z 231DEG 35KT 3974 9602 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
621 
WWUS53 KTOP 192337
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
637 PM CDT Thu Mar 19 2020

KSC131-192347-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-200319T2345Z/
Nemaha-
637 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEMAHA COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4000 9590 3978 9579 3970 9579 3958 9613
      3958 9621 3961 9624 3972 9624
TIME...MOT...LOC 2337Z 227DEG 36KT 3990 9579 

$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:29 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 19, 3:29 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
329 PM CDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 324 PM CDT Thu Mar 19 2020

The region undergoes a rapid change from summer to winter weather
in the next 24 hours.

As of 20Z, still monitoring far northern and northeastern Kansas
near the triple point of an rapidly advancing dryline and warm
front for convective development. The warm front current extends
from near Hebron to Nebraska City, with the leading edge of the
dryline extending southeastward from Republic to Lyon counties in
low-level water vapor imagery. There is only a few more hours
remaining before the warm, moist air is pushed east of the
forecast area, and much of the severe weather with it. The west-
to-east oriented CU field along and south of the warm front has
become increasingly agitated in the last hour, with multiple
convective cells developing and tracking northward over the front
and into Nebraska.

Despite ample destabilization in the warm sector ahead of the
dryline, the veered wind profile ahead of the boundary minimizes
the amount of convergence ahead of it. The lack of any appreciable
CU along this boundary is a strong indication of just how little
lift it is providing. Will continue to monitor the dryline as it
moves through, but with continuing runs of the HRRR devoid of any
significant convective signatures and satellite signatures very
unimpressive, any threat along this line is INCREDIBLY
conditional. The best severe threat is more likely closer to the
warm front in southeast Nebraska. The overall warm sector CAPE/shear
environment would support supercellular structures, if any storms
do manage to form.

Did cancel the eastern portion of the wind advisory for this
afternoon given that the deepest mixing should be confined to
areas along and west of the Flint Hills. The going wind advisory
for this afternoon will likely be ended around 23 or 00Z depending
on how fast conditions improve ahead of the approaching cold
front. A very high fire danger also exists along and west of the
Flint Hills this afternoon owing to deep mixing and RH values
falling to 25 to 30 percent.

As the upper level pattern shifts eastward, the surface low
responds by advancing across the forecast area, dragging a sharp
cold front across the region early tonight. Southwest winds
lessen ahead of the front, but quickly increase out of the north
to 20 to 30 mph with gusts over 40 mph at times through the night.
Did issue a wind advisory for tonight with the combination of a
strong pressure gradient and differential CAA through the BL
keeping winds going throughout the night. Temperatures nose dive
behind the front with the decaying deformation zone drifting
through overnight as well. Can't rule out some light precip as
this band of moisture moves through, but impacts should be
negligible. Wind chills by Friday morning fall into the single
digits to teens and temperatures only recover into the 20s to low
30s during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 324 PM CDT Thu Mar 19 2020

After a cold start to the weekend, a moderating pattern settles
in through the middle of the week with multiple rounds of
precipitation possible.

The mean west coast longwave trough characteristics vary over the
course of the extended period, but for the most part the trough
remains in place for the forecast period. This will promote both a
moderating west to southwest flow pattern and a series of energy
lobe ejections that will bring chances for precipitation. The
first such system arrives Saturday night into Sunday, and the next
Monday into Tuesday. The details of these systems are still a bit
too uncertain to hash out at the present time. Highs rebound back
into the 40s and 50s for Sunday, reaching back into the 60s early
in the week and even possibly the 70s by midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Mar 19 2020

MVFR to low VFR ceilings in eastern Kansas scatter out early this
afternoon with predominantly VFR conditions expected, except
around any thunderstorms that may develop in eastern Kansas prior
to 00Z. Any storms that do form may be strong to severe. Strong
south to southwest winds with gusts to 35-40 kts continue this
afternoon, decreasing briefly this evening (but leading to LLWS).
These winds veer to the northwest behind a cold front between
02-08Z and increase to 25G35kts for the remainder of the night
into Friday morning. MVFR ceilings associated with this front move
in overnight and last through mid-morning Friday, clearing from
northwest to southeast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ034>038-054.

Wind Advisory from 10 PM this evening to 5 AM CDT Friday for
KSZ008>012-020>023-034>036.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Mar 19, 3:30 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
330 PM CDT Thu Mar 19 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
330 PM CDT Thu Mar 19 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm development is possible this afternoon, primarily in
northeast Kansas. These storms may become severe with all hazards
possible, including large hail, damaging winds, and tornadoes.

A very high fire danger is expected across central and north
central Kansas late this afternoon.

Multiple wind advisories are in effect for today and tonight.
Please reference these products for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Mar 19, 5:50 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Thu Mar 19 2020

KSZ010>012-023-024-192315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
550 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON...SOUTHERN BROWN AND EASTERN MARSHALL
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking thunderstorms from north
of Blaine, east to near Wetmore, moving northeast at 40 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Frankfort, Centralia, Axtell,
Wetmore, Fairview, Robinson, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Powhattan, Oneida and Willis.

LAT...LON 3983 9534 3981 9534 3965 9555 3965 9556
      3964 9556 3946 9580 3955 9654 3998 9629
TIME...MOT...LOC 2248Z 227DEG 37KT 3958 9581

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:20 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Lyon and 9 more20 hr
Mar 19, 5:50 PM CDTSpecial Weather StatementTOPBrown, Nemaha25 min
Mar 19, 6:06 PM CDTSevere Thunderstorm WarningTOPBrown39 min
Mar 19, 6:25 PM CDTSevere Thunderstorm WarningTOPBrown29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.